Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Memphis, TN

May 2, 2012Lafayette County, Panola County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2012, 3:47 PM CDT for Lafayette County, Panola County, Yalobusha County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 3:47 PM CDT (20:47 UTC)
Expired
May 2, 2012, 4:20 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lafayette County, MS, Panola County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:00 PM CDTHAIL 1Taylor, MSDIME TO QUARTER SIZE HAIL IN TAYLOR. REPORT FROM FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS54 KMEG 022047
SVRMEG
MSC071-107-161-022130-
/O.NEW.KMEG.SV.W.0159.120502T2047Z-120502T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRINGDALE...OR NEAR WATER VALLEY...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD AND
  HOLLY SPRINGS NATIONAL FOREST.

 THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3441 8987 3446 8945 3416 8948 3416 8977
TIME...MOT...LOC 2047Z 180DEG 16KT 3420 8964

$$
2 follow-up statements
310 
WWUS54 KMEG 022113
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT WED MAY 2 2012

MSC161-022122-
/O.CAN.KMEG.SV.W.0159.000000T0000Z-120502T2130Z/
YALOBUSHA MS-
413 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YALOBUSHA COUNTY
IS CANCELLED...

AT 412 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3441 8987 3446 8945 3426 8948 3424 8979
TIME...MOT...LOC 2112Z 195DEG 11KT 3429 8960

$$

MSC071-107-022130-
/O.CON.KMEG.SV.W.0159.000000T0000Z-120502T2130Z/
PANOLA MS-LAFAYETTE MS-
413 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LAFAYETTE AND EAST CENTRAL PANOLA COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TAYLOR...OR 7 MILES SOUTHWEST OF HOLLY SPRINGS NATIONAL FOREST...
MOVING NORTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD...
TAYLOR...COLLEGE HILL...COLLEGE HILL STATION AND HOLLY SPRINGS
NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3441 8987 3446 8945 3426 8948 3424 8979
TIME...MOT...LOC 2112Z 195DEG 11KT 3429 8960

$$
833 
WWUS54 KMEG 022120
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED MAY 2 2012

MSC071-107-022130-
/O.CAN.KMEG.SV.W.0159.000000T0000Z-120502T2130Z/
PANOLA MS-LAFAYETTE MS-
420 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFAYETTE AND EAST
CENTRAL PANOLA COUNTIES IS CANCELLED...

AT 420 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3441 8987 3446 8945 3426 8948 3424 8979
TIME...MOT...LOC 2120Z 195DEG 11KT 3431 8962

$$

30/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:26 PM CDT, 21 minutes earlier.

Area forecast discussion, May 2, 3:26 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT WED MAY 2 2012

.DISCUSSION...
NOT A LOT OF CHANGES TO THE OVERALL FORECAST PACKAGE THIS
AFTERNOON. CHANCES LOOK SLIGHTLY BETTER FOR RAINFALL...BUT THE
HEAT AND LACK OF RAINFALL WILL LIKELY REMAIN THE BIGGEST STORY
THROUGH THIS TIME NEXT WEEK.

AT 3 PM...TEMPERATURES ARE IN THE UPPER 80S TO NEAR 90 DEGREES
ACROSS MOST OF THE AREA...ALTHOUGH AREAS GENERALLY ALONG AND SOUTH
OF A LINE FROM TUPELO TO OXFORD TO CLARKSDALE ARE 3-4 DEGREES
COOLER DUE TO ABUNDANT CLOUD COVER. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS CLOUD COVER ARE MOVING NORTH AROUND 25 MPH
AND WILL LIKELY IMPACT A GOOD PORTION OF NORTH MISSISSIPPI OVER
THE NEXT SEVERAL HOURS. A FEW STORMS COULD BE STRONG...BUT THERE
IS NO GREAT CONCERN OF THESE STORMS STRENGTHENING TO SEVERE
LIMITS. THESE STORMS ARE FEEDING ON GULF MOISTURE STREAMING NORTH
ENHANCED BY DAYTIME HEATING. DEW POINTS NEAR 70 DEGREES IS
PRODUCING A VERY UNSTABLE AIRMASS FEATURING CAPES IN THE 1500 TO
3000 J/KG RANGE AND LI'S AS LOW AS -6C. AFTER SUNSET...HEAT
INDUCED INSTABILITY WILL WANE...HOWEVER A DEVELOPING WEAK UPPER
LEVEL LOW MAY PROVIDE JUST ENOUGH DYNAMIC ENERGY TO KEEP A FEW
STORMS GOING THROUGH THE NIGHT.

TOMORROW MORNING...THE UPPER LEVEL LOW WILL LIKELY BE LOCATED OVER
FAR NORTHWEST ALABAMA OR FAR NORTHEAST MISSISSIPPI. AS
TEMPERATURES WARM AND THE ATMOSPHERE DESTABILIZES...SHOWERS AND
THUNDERSTORMS WILL INTENSIFY AND INCREASE IN COVERAGE RESULTING IN
THE BEST CHANCE OF WIDESPREAD PRECIPITATION OUT OF THE NEXT 7
DAYS. THE HIGHEST CHANCES WILL BE CLOSER TO THE LOW OVER NORTH
MISSISSIPPI AND WEST TENNESSEE...BUT A SHOWER CANT BE RULED OUT
EVEN AS FAR NORTHWEST AS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. LIKE THIS AFTERNOON...A FEW STORMS COULD BECOME
STRONG...BUT WIDESPREAD SEVERE STORMS LOOKS UNLIKELY. DUE TO
INCREASED CLOUD COVER...HIGHS WILL LIKELY BE A DEGREE OR TWO
COOLER TOMORROW...POSSIBLY SEVERAL DEGREES COOLER NEAR THE
TENNESSEE RIVER AND ALABAMA STATE LINE. THURSDAY EVENING THE UPPER
LEVEL LOW WILL TRACK INTO THE APPALACHIANS. DEW POINTS WILL REMAIN
HIGH...BUT WITH THE LACK OF ANY UPPER LEVEL SUPPORT...COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE MUCH LESS WIDESPREAD ON FRIDAY.
MEANWHILE...A RIDGE WILL SHIFT EAST ACROSS THE MIDSOUTH FURTHER
HELPING TO SUPPRESS CONVECTION.

OVER THE WEEKEND...HEAT WILL TAKE CENTER STAGE AS HIGHS CLIMB
INTO THE 90S ACROSS MUCH OF THE MIDSOUTH. WITH TEMPERATURES SO
WARM AND ABUNDANT MOISTURE...CANNOT RULE OUT AN AFTERNOON SHOWER
OR THUNDERSTORM...BUT COVERAGE SHOULD BE MINIMAL. NEXT
WEEK...GUIDANCE IS STILL NOT INDICATING ANY MAJOR
CHANGES...ALTHOUGH THE RIDGE DOES BREAK DOWN SLIGHTLY RESULTING IN
ZONAL TO SLIGHTLY SOUTHWEST FLOW. AS A RESULT...AFTERNOON
CONVECTION MAY INITIATE SLIGHTLY EASIER AND TEMPERATURES WILL
LIKELY TREND SLIGHTLY COOLER.

30/SIRMON

&&

.AVIATION...
18Z TAFS

UPPER LEVEL DISTURBANCE IN THE LOWER MISSISSIPPI VALLEY WILL LIFT
NORTHEAST TO MIDDLE TENNESSEE/NORTHERN ALABAMA OVER NEXT 24 HOURS.
SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING MAINLY ACROSS NORTH MISSISSIPPI. HAVE LEFT
VCSH IN AT TUP TO REFLECT THIS. ACTIVITY THOUGH EXPECTED TO WANE
LATER THIS EVENING BUT REFIRE AGAIN TOWARDS SUNRISE WITH BETTER
CHANCES OF SEEING ON STATION SHOWERS AT TUP. HAVE KEPT A SMALL
WINDOW OF TEMPO SHOWERS IN AT MEM AND MKL LOCATED ON THE NORTHWEST
FRINGES OF THE DISTURBANCE. CIGS LIKELY TO LOWER AT ALL SITES TO
MVFR DURING THIS SAME TIME FRAME...WITH THE LOWEST CIGS AT TUP.
GUSTY SOUTH WINDS THIS AFTERNOON DIMINISHING TONIGHT...THEN
INCREASING TO NEAR TEN KNOTS LATE IN THE PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  70  91 /  10  20  10  10
MKL  67  87  66  89 /  10  20  10  20
JBR  68  88  68  89 /  10  10  10  20
TUP  67  86  68  90 /  20  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 2, 2:44 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT WED MAY 2 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
244 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON  AND TONIGHT

AN ISOLATED STRONG THUNDERSTORM WILL REMAIN POSSIBLE THIS
AFTERNOON...SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI.
DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT
REACHES SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 2, 3:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT WED MAY 2 2012

MSZ012-013-021-022115-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-
333 PM CDT WED MAY 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF VELMA AT 334 PM CDT...
MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3428 8987 3433 8951 3400 8951 3398 8972
TIME...MOT...LOC 2034Z 168DEG 17KT 3413 8964

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:33 PM CDTSpecial Weather StatementMEGYalobusha42 min
May 2, 4:02 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee28 min
May 2, 5:05 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union40 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningMEGTunica50 min
May 2, 5:12 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah20 min
May 2, 5:30 PM CDTSevere Thunderstorm WarningMEGTippah, Union45 min
May 2, 6:33 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.